Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 151, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 15, 2003, 7:13 PM EDT for Sevier County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 7:13 PM EDT (23:13 UTC)
- Expired
- May 15, 2003, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
202
WUUS54 KMRX 152313
SVRMRX
TNC155-160000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
713 PM EDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEVIER COUNTY IN EAST TENNESSEE
* UNTIL 800 PM EDT
* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MCMAHAN...OR 11 MILES EAST
OF ALCOA...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WEARS VALLEY AROUND 730 PM EDT
PIGEON FORGE AROUND 735 PM EDT
9 MILES SOUTHWEST OF HARRISBURG AROUND 740 PM EDT
6 MILES NORTHEAST OF ELKMONT AROUND 745 PM EDT
GATLINBURG AROUND 750 PM EDT
PITTMAN CENTER AROUND 755 PM EDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
SEEK A STURDY SHELTER IMMEDIATELY
LAT...LON 3600 8357 3581 8328 3571 8326 3562 8342
3558 8364 3570 8366 3586 8378
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:35 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 15, 3:35 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT THU MAY 15 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 335 PM EDT THU MAY 15 2003 ...SEVERE THUNDERSTORM WATCH CONTINUES THROUGH 7 PM EDT... MCS CONTINUES TO DEVELOP ACROSS KY AND NORTH-CENTRAL TENNESSEE. THE CLUSTER OF STORMS WILL CONTINUE TO MOVE INTO AND ACROSS THE FORECAST AREA REST OF THIS AFTERNOON AND EVENING. LIKELY/CAT COVERAGE...BUT ONLY EXPECT SCATTERED STORMS AT BEST BY 00Z. WBZ NEAR 9500-10000 FEET AND MID-LEVEL DRY AIR WILL CONTINUE POTENTIAL OF LARGE HAIL AND DAMAGING WINDS. MRX RADAR SHOWING SOME MID-LEVEL ROTATION WITH THESE STORMS ENHANCING THE POTENTIAL FOR LARGE HAIL. SOME TRAINING OF STORMS AND K-INDICES IN THE MID-UPPER 30S WILL PRODUCE A CHANCE OF LOCALIZED FLASH FLOODING. WILL NOT ISSUE A FLOOD WARNING AT THIS TIME DUE TO ONLY LOCALIZED PROBLEMS. RECENT RAINS AND ENOUGH BREAKS IN THE CLOUDS WILL ALLOW PATCHY DENSE FOG TO DEVELOP. SLOW MOVING COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS FRIDAY AND MAKE ITS HOME. BEST CHANCE OF AFTERNOON STORMS WILL BE ACROSS THE SOUTHERN SECTIONS OF THE FORECAST AREA FRIDAY. APPROACH OF NEXT SHORT-WAVE WILL INCREASE THE COVERAGE AND INTENSITY OF THE STORMS FOR SATURDAY. MORE ORGANIZED SEVERE WEATHER POSSIBLE FOR SATURDAY. UPPER TROUGH WILL MOVE SLOWLY ACROSS THE SOUTHERN APPALACHIANS FOR SUNDAY THROUGH MONDAY MORNING WITH A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. ANOTHER COLD FRONT WILL PULL THROUGH THE AREA EARLY NEXT WEEK WITH DRIER CONDITIONS FOR WEDNESDAY AND THURSDAY. FCSTID = 15 CHA 61 83 64 83 / 40 50 50 70 TYS 59 81 61 80 / 50 30 40 70 TRI 54 78 58 75 / 50 20 40 70 OQT 59 80 61 80 / 50 30 40 70 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 925 AM EDT THU MAY 15 2003 SATELITTE SHOWS A SHORT-WAVE MOVING EAST-SOUTHEAST ACROSS THE OHIO VALLEY. ONE LOBE OF ENERGY MOVING ACROSS EASTERN KENTUCKY PRODUCING AN AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER WAVE IS MOVING ACROSS IL. SURFACE LOW IS LOCATED ACROSS SOUTHERN IL. MESO-ETA SHOWS A 90-100 KNOT 300 MB JET MOVING ACROSS THE MID-SECTION OF THE NATION WITH THE OHIO AND TENNESSEE VALLEYS UNDER THE INFLUENCE OF THE LEFT FRONT QUAD. MSAS ANALYSIS SHOWS ATMOSPHERE ALREADY MODERATELY UNSTABLE ACROSS MOST OF KENTUCKY AND NORTHERN SECTIONS OF TENNESSEE. MESO-ETA SHOWS LIFTED INDICES DROPPING TO -6 TO -7 THIS AFTERNOON WITH CAPES NEAR 2500 J/KG. WINDS ALOFT WILL BE FAIRLY WEAK...SO STRAIGHT LINE WIND DAMAGE NOT EXPECTED...HOWEVER...PRESENCE OF A MID-LEVEL DRYING SUGGEST POTENTIAL OF WET MICRO-BURSTS. LEVEL OF WBZ WILL BE BETWEEN 9500-10500 FEET...SO POTENTIAL OF LARGE HAIL ALSO EXISTS TODAY. PLAN ON INCLUDING SOME POSSIBLY SEVERE FOR THIS AFTERNOON AND EVENING. MAY UP POPS SOME...BUT OVERALL CURRENT FORECASTS LOOKS GOOD. .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 325 AM EDT THU MAY 15 2003 CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA OVER CENTRAL ILLINOIS AND INDIANA...WITH A WEAK COLD FRONT STRETCHING WEST AND EAST OF IT NORTH OF THE OHIO RIVER. NUMEROUS SHOWERS AND TSTORMS ARE ALREADY DEVELOPING ACROSS THE OHIO RIVER VALLEY...AND EXPECT THIS ACTIVITY TO CONTINUE TO MOVE SOUTHEAST INTO THE FORECAST AREA TODAY. THIS COLD FRONT AND AN UPPER TROUGH IS EXPECTED TO MOVE ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A MODERATELY UNSTABLE AIRMASS ALLOWING FOR THE POSSIBILITY OF SOME SEVERE TSTORMS WITH DAMAGING WINDS AND LARGE HAIL. THIS COLD FRONT SHOULD MOVE THROUGH MOST OF THE AREA BY THIS EVENING...AND BECOME QUASI-STATIONARY OVER THE DEEP SOUTH ON FRIDAY. WITH THIS FRONTAL PASSAGE...A TEMPORARY BREAK IN CONVECTION IS EXPECTED ACROSS THE FORECAST AREA LATER TONIGHT UNTIL FRIDAY AFTERNOON...WHEN INSTABILITY AND MOISTURE RETURN TO PRODUCE A FEW SCATTERED AFTERNOON AND EVENING TSTORMS. THE STATIONARY FRONT OVER THE DEEP SOUTH IS PROGGED TO MOVE NORTH AS A WARM FRONT ON SATURDAY...AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE LOWER MISSISSIPPI VALLEY. THIS SYSTEM WILL KEEP THE CHANCE FOR ADDITIONAL CONVECTION IN THE FORECAST THROUGH THE WEEKEND...AS THIS LOW MOVES INTO THE SOUTHERN APPALACHIAN REGION ON SUNDAY. AS FOR TEMPS...NGM AND GFS GUIDANCE NUMBERS ARE IN GOOD AGREEMENT THROUGH FRIDAY AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE BETWEEN THE TWO ON FRIDAY NIGHT. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 77 60 83 63 / 60 40 40 40 TYS 74 59 80 63 / 60 40 30 40 TRI 71 55 78 60 / 60 40 20 40 OQT 74 59 80 63 / 60 40 30 40 DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT WED MAY 14 2003 NOT ENOUGH OF A TREND TO HANG AN UPDATE ON TONIGHT. SOUTHERLY WINDS CONTINUE TO PUMP MOISTURE INTO THE REGION AS A WARM WARM MOVES ACROSS THE AREA. SHOWERS JUST TO THE WEST OF THE FORECAST AREA APPEAR TO BE WEAKENING...HOWEVER CANNOT RULE OUT RE-DEVELOPMENT OVERNIGHT. CURRENT LIKELY FORECAST FOR THE SOUTHERN HALF OF THE AREA MAY BE A LITTLE STRONG...BUT NOT ENOUGH INFORMATION FOR ME TO CHANGE AT THIS TIME. TEMPERATURE FORECASTS APPEAR TO BE REASONABLE. NO CHANGES PLANNED.
Hazardous weather outlook, May 15, 5:34 AM EDT, 13 hours 39 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 534 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. A SURFACE FRONT WILL MOVE THROUGH THE AREA TODAY. WITH THE UNSTABLE ATMOSPHERE...SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... THERE WILL ALSO BE A CHANCE FOR STRONG TO SEVERE STORMS ON SATURDAY AND SUNDAY...AS AN UPPER LEVEL TROUGH PASSES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND AGAIN THIS WEEKEND. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
In the hours before
Local storm report, May 15, 3:51 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
351 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM SUNBRIGHT TN TORNADO
05/15/03 MORGAN REPORT OF A POSSIBLE
TORNADO TOUCHDOWN IN
SUNBRIGHT WITH ONLY TREES
DAMAGED. REPORTED BY
SHERIFFS DISPATCH.
0343 PM SUNBRIGHT TN 1.75 IN HAIL
05/15/03 MORGAN GOLF BALL SIZE HAIL
REPORTED IN SUNBRIGHT.
REPORTED BY DISPATCH.Local storm report, May 15, 4:25 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
425 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0343 PM SUNBRIGHT TN TORNADO
05/15/03 MORGAN PROBABLE TORNADO
TOUCHDOWN AT JOANN
HENRYS TRAILER PARK WITH
TRAILERS DAMAGED...TREES
DOWN AND SOME INJURIES.
REPORTED BY SHERIFFS
DISPATCH.Local storm report, May 15, 4:45 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM OAK RIDGE TN 1.00 IN HAIL
05/15/03 ANDERSON QUARTER SIZE HAIL.
REPORTED AMATEUR RADIO
OPERATOR/STORM SPOTTER.
0438 PM OAK RIDGE TN 70 MPH TSTM GUST
05/15/03 ANDERSON WINDS ESTIMATED AT 60 TO
70 MPH. REPORTED BY
AMATEUR RADIO
OPERATOR/STORM SPOTTER.Local storm report, May 15, 4:53 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0448 PM CLINTON TN 1.00 IN HAIL
05/15/03 ANDERSON DIME TO QUARTER SIZE HAIL
REPORTED BY HAM
RADIO
OPERATOR.Local storm report, May 15, 5:18 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM KNOXVILLE TN 0.75 IN HAIL
05/15/03 KNOX DIME SIZE HAIL. REPORTED
BY AMATEUR RADIO
OPERATOR.
0455 PM KNOXVILLE TN 100 MPH TSTM GUST
05/15/03 KNOX ESTIMATED 80 TO 100 MPH
WINDS IN CEDAR BLUFF
AREA. REPORTED BY AMATEUR
RADIO OPERATOR.
0505 PM KNOXVILLE TN 1.00 IN HAIL
05/15/03 KNOX QUARTER SIZE HAIL
REPORTED IN KNOXVILLE.
REPORTED BY AMATEUR RADIO
OPERATOR.
0507 PM POWELL TN 1.75 IN HAIL
05/15/03 KNOX GOLF BALL SIZE HAIL IN
POWELL. REPORTED BY
TELEVISION CHANNEL 8.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:11 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 49 min |
| May 15, 3:15 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 45 min |
| May 15, 3:47 PM EDT | Tornado Warning | MRX | Morgan, Scott | 28 min |
| May 15, 3:54 PM EDT | Tornado Warning | MRX | Anderson | 66 min |
| May 15, 4:32 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 43 min |
| May 15, 4:33 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 42 min |
| May 15, 4:48 PM EDT | Tornado Warning | MRX | Knox | 27 min |
| May 15, 5:05 PM EDT | Tornado Warning | MRX | Blount | 55 min |
| May 15, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 43 min |
| May 15, 5:23 PM EDT | Tornado Warning | MRX | Knox | 37 min |
| May 15, 5:24 PM EDT | Tornado Warning | MRX | Sevier | 51 min |
| May 15, 5:38 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 37 min |
| May 15, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 30 min |
| May 15, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 33 min |
| May 15, 6:18 PM EDT | Tornado Warning | MRX | Monroe | 42 min |
| May 15, 6:28 PM EDT | Tornado Warning | MRX | Blount | 32 min |
| May 15, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 31 min |
| May 15, 6:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 39 min |
| May 15, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 46 min |
| May 15, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 43 min |
| May 15, 7:35 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 40 min |
| May 15, 7:39 PM EDT | Tornado Warning | MRX | Loudon | 36 min |
| May 15, 7:46 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 29 min |
| May 15, 7:49 PM EDT | Tornado Warning | MRX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.